South Dakota, 2011Damaging Winds in South Dakota, June 6, 2011
June 6, 2011 · NWS UNR · 8 events in 2 counties and zones
A cluster of severe thunderstorms developed near the Nebraska border and moved northeastward across south central South Dakota. The storms produced wind gusts to 70 mph, heavy rain, and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of severe thunderstorms developed near the Nebraska border and moved northeastward across south central South Dakota. The storms produced wind gusts to 70 mph, heavy rain, and small hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 6, 2:39 PM CST, 51 minutes earlier.
Area forecast discussion, Jun 6, 2:39 PM CST, 51 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
239 PM MDT MON JUN 6 2011
.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTHWEST
WYOMING WITH FRONTAL BOUNDARY DRAPED WEST TO EAST ACROSS NORTHERN
WYOMING INTO CENTRAL SOUTH DAKOTA. TEMPERATURES ARE IN THE 80S AND
90S...WITH LIGHT SOUTHERLY WINDS SOUTH OF THE BOUNDARY...AND EAST
TO NORTHEAST WINDS NORTH OF THE BOUNDARY. SKIES ARE MOSTLY CLEAR
ACROSS THE AREA WITH SOME CUMULUS DEVELOPMENT ACROSS NORTHEAST
WYOMING AND THE BLACK HILLS. UPPER LEVEL ANALYSIS HAS RIDGING
ACROSS THE CENTRAL AND NORTHERN PLAINS WITH STRONG UPPER LOW
MOVING EAST ACROSS NORTHERN NEVADA.
FOR THIS EVENING...UPPER LEVEL RIDGE WILL SHIFT EAST WITH UPPER
FLOW BECOMING MORE SOUTHWESTERLY. AS SURFACE LOW APPROACHES THE
AREA THIS EVENING...COULD SEE SOME ADDITIONAL THUNDERSTORMS
DEVELOP ACROSS NORTHEAST WYOMING AND FAR WESTERN SOUTH DAKOTA.
SOUTHERLY LOW LEVEL FLOW WILL INCREASE THROUGH THE EVENING WITH 60
KNOT JET DEVELOPING AFTER MIDNIGHT. BEST INSTABILITY SHOULD BE
ALONG AND NORTH OF FRONTAL BOUNDARY WHICH SHOULD SLOWLY LIFT NORTH
THROUGH THE EVENING. WITH CAPE VALUES UPWARDS OF 2000 J/KG AND
MODEST SHEAR...LARGE HAIL SHOULD BE THE MAIN THREAT. THERE IS A
SMALL THREAT OF TORNADOES ALONG AND JUST NORTH OF THE FRONTAL
BOUNDARY. 18Z NAM PLACES BEST INSTABILITY AXIS ACROSS NORTHWEST
SOUTH DAKOTA AFTER 00Z.
AFTER MIDNIGHT...GUIDANCE INDICATING A STRONG 7-8MB PRESSURE
GRADIENT ACROSS THE BLACK HILLS WITH 50-70 KNOT BOUNDARY LAYER
WINDS. THIS SCENARIO SHOULD PRODUCE SOME VERY WINDY CONDITIONS
ACROSS THE HIGHER ELEVATIONS OF THE BLACK HILLS AND THE FOOTHILLS
LATE TONIGHT. A HIGH WIND WARNING WILL BE IN PLACE FROM MIDNIGHT
INTO TUESDAY MORNING.
ON TUESDAY...STRONG GUSTY WINDS WILL PERSIST THROUGH THE EARLY
MORNING HOURS ACROSS THE BLACK HILLS AND FOOTHILLS...DIMINISHING A
BIT BY LATE IN THE MORNING. UPPER LOW LIFTS ACROSS MONTANA BEFORE
PUSHING INTO SASKATCHEWAN/MANITOBA TUESDAY NIGHT. MOST OF THE
PRECIP WILL REMAIN NORTH OF THE AREA...THOUGH SOME SHRA/TSRA MAY
CLIP NE WYO INTO NW SD. BREEZY WESTERLY WINDS ARE EXPECTED FOR THE
REMAINDER OF THE DAY ACROSS THE AREA AS THE SURFACE LOW SLIDES
ACROSS NORTH DAKOTA. COLD FRONT STARTS TO SHIFT INTO NWRN
SODAK/NERN WYOMING BY LATE AFTERNOON...MODERATING TEMPERATURES
SOME...WHILE AHEAD OF THE FRONT TEMPS WILL REMAIN ABOVE AVERAGE.
COLD FRONT WILL CONTINUE TO PUSH ACROSS THE AREA OVERNIGHT.
FOR WEDNESDAY...MUCH COOLER TEMPS ARE EXPECTED IN THE WAKE OF THE
COLD FRONT. ACTIVE SOUTHWESTERLY FLOW ALOFT WILL BRING CHANCES FOR
SHOWERS/ISOLD TSRA...PARTICULARLY TOWARDS EVENING AS A WEAK WAVE
SLIDES THROUGH CENTRAL WYOMING.
EXTENDED...A COUPLE OF UPPER LEVEL TROUGHS WILL BRING A DAILY CHANCE
OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO MUCH OF THE
FORECAST AREA THURSDAY THROUGH THE WEEKEND. RELATIVELY COOL
TEMPERATURES THURSDAY AND FRIDAY WILL MODERATE INTO THE WEEKEND
AS THERMAL RIDGE BUILDS BACK INTO THE CWA.
&&
.AVIATION...MAINLY VFR CONDITIONS ARE EXPECTED TONIGHT WITH ISOLATED
TO SCATTERED TSRA. LARGE HAIL AND DAMAGING WIND GUSTS ARE
POSSIBLE NEAR ANY THUNDERSTORMS THAT MAY DEVELOP.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM MDT TUESDAY FOR
CENTRAL BLACK HILLS-HERMOSA FOOT HILLS-NORTHERN BLACK HILLS-
NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN BLACK HILLS-
STURGIS/PIEDMONT FOOT HILLS.
WY...HIGH WIND WARNING FROM MIDNIGHT TONIGHT TO 10 AM MDT TUESDAY FOR
WYOMING BLACK HILLS.
&&Hazardous weather outlook, Jun 6, 3:18 PM CST, 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
318 PM MDT MON JUN 6 2011
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-071300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
318 PM MDT (418 PM CDT) MON JUN 6 2011
...HIGH WIND WARNING FROM MIDNIGHT THROUGH TUESDAY MORNING FOR THE
BLACK HILLS AND FOOTHILLS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER THE AREA LATE THIS
AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS MAY BECOME SEVERE OVER PORTIONS OF NORTHEAST WYOMING AND
WESTERN SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE
THE MAIN THREATS...THOUGH AN ISOLATED TORNADO WILL ALSO BE POSSIBLE
LATE THIS AFTERNOON INTO EARLY THIS EVENING.
AFTER MIDNIGHT...A STRONG PRESSURE GRADIENT WILL DEVELOP ACROSS THE
BLACK HILLS. WEST TO SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS 60
MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
STRONG WEST TO SOUTHWEST WINDS WILL CONTINUE INTO EARLY TUESDAY
MORNING. CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST EACH
DAY OVER VARIOUS PARTS OF THE AREA FROM TUESDAY THROUGH SUNDAY AS A
VARIETY OF DISTURBANCES MOVE THROUGH. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...A FEW STORMS MAY BE CAPABLE OF BECOMING
SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
Thunderstorm Wind, Todd
- When
- June 6, 3:30 PM CST
- Where
- Todd County, 13.17 mi S of Mission Sioux Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.110, -100.610
Thunderstorm winds blew the top off a grain bin.
Thunderstorm Wind, Todd
- When
- June 6, 3:40 PM CST
- Where
- Todd County, 19.67 mi ESE of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.999, -100.574
Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Todd
- When
- June 6, 4:00 PM CST
- Where
- Todd County, 7 mi SE of Mission
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.228, -100.572
Wind gusts estimated at 60 mph.
Thunderstorm Wind, Todd
- When
- June 6, 4:15 PM CST
- Where
- Todd County, 19.69 mi ESE of St Francis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.998, -100.574
Spotters estimated wind gusts of 60 mph.
Thunderstorm Wind, Todd
- When
- June 6, 5:00 PM CST
- Where
- Todd County, 19 mi SE of Mission
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.106, -100.403
Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Tripp
- When
- June 6, 5:15 PM CST
- Where
- Tripp County, 6 mi W of Keyapaha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.100, -100.249
Wind gusts were estimated at 60 mph.
Thunderstorm Wind, Tripp
- When
- June 6, 5:19 PM CST
- Where
- Tripp County, 2 mi SE of Keyapaha
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 43.080, -100.102
Thunderstorm Wind, Tripp
- When
- June 6, 5:32 PM CST
- Where
- Tripp County, Clearfield
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.170, -100.030
Wind gusts were estimated at 60 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, June 6 to 8, 20112 deaths · 2 events
- Damaging Winds and Lightning Strike in Georgia, June 6 to 10, 20111 injured · $146,000 · 60 kt wind · 5 events
- Hail in Wisconsin, June 6, 2011$100,000 · 4.25 in hail · 13 events
- Hail and Damaging Winds in Louisiana, June 6, 2011$35,000 · 1.75 in hail · 25 events
- Tornadoes and Flash Flooding in Montana, June 6, 2011EF0 · 38 events
- Hail and Damaging Winds in Florida, June 6, 2011$40,000 · 1 in hail · 5 events
- Flood in Montana, June 6 to 18, 2011$40,000 · 1 event
- Hail and Damaging Winds in Texas, June 6, 2011$15,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Florida, June 6, 2011$5,000 · 1.75 in hail · 25 events
- Hail and Damaging Winds in Texas, June 6, 2011$16,000 · 1.75 in hail · 8 events
- Hail in Minnesota, June 6 to 7, 20111.75 in hail · 17 events
- Hail in Mississippi, June 6, 2011$20,000 · 1 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297149, 297151, 297152, 297153, 297154, 297160, 297167, 297168.